Autism and Medication

Autism is not usually a condition that warrants medication. However, for some individuals, anxiety, stress and sometimes depression, can be very problematic. Below are some thoughts about medication, possible side effects, and reported outcomes.

"Two sorts of meds are used for short-term sedation: benzodiazepines

(includes diazepam and lorazepam), often referred to as "minor tranqs" Ė (people tend to like taking them and may easily become dependent), and neuroleptics (aka antipsychotics) often referred to as "major tranqs" because they affect so many aspects of the Central Nervous System.

Unless people have genuine psychotic disturbance the neuroleptics are generally intensely disliked, at least at the dosing levels recommended by the drug industry. Because of what they do to neurotransmission, prolonged use (ie from a few weeks up) can lead to severe withdrawal syndromes. Their use can lead to sudden death from neuroleptic malignant syndrome (usually after introduction or increase of dose), as a result (this took a while to be recognised) many doctors prefer to avoid prescribing these for emergency sedation. Long term use can also cause sudden death from heart failure, liver damage, and choking, and since (especially the new "atypical" antipsychotics) promote diabetes type2, slow death too.

To find out more about those please go to http://www.dinahm.pwp.blueyonder.co.uk

If I were in charge of a young person who needed short term occasional sedation I would opt for benzos every time - an extra reason is that doctors know and worry about dependency problems with these drugs, but do not understand that serious physical dependency occurs with the neuroleptics which they are used to prescribing long-term to psychotic individuals, hence may not hesitate to issue repeat prescriptions (this happens a lot) Dr. Dinah Murray, 2002."

I was prescribed the older anti-psychotic medication as a teenager (largactil) and also had several years on a number of other meds, the last one being Stelazine. I still notice the side effects today, even though I stopped taking such medication more than 4 years ago. I have problems with my bowels, with skin irritation, with ulceration of the oesophagus and with involuntary movements. The medication did not seem to me to be useful, it did sedate me, but it didnít help me to understand the everyday processes of normal life!

I did find the SSRIís (Prozac etc.) slightly helpful in small doses (below 50mgs) but I chose to discontinue these because of how they made me feel (not nice).

I do know some individuals who benefit from medication and we need to consider each individualís experience and difficulty, very seriously. Below are some other interesting data on medication.

All the above are from the apana website and used with permission.

© Wendy Lawson 2003

Wendy Lawson's Home Page NAS Surrey Branch Welcome Page